This effect which is often referred to under its broader definition; tinnitus can be described primarily as hearing a ringing, buzzing or humming sound that is not present in the external environment. Although this can occur without the use of psychoactive substances certain compounds have been known to consistently manifest or heighten its presence. It can vary in intensity from barley noticeable to extremely loud or omnipresent and in some cases even described as “reality shattering” when referring to particular compounds such as DMT.
This component can be experienced in many different ways and its nature is usually highly dependent on the substance as well as the individual and dosage. Certain non-psychoactive drugs such as 5-HTP and even ibuprofen have been known to induce this effect as well, albeit usually in high doses or with extended usage. Ear ringing is also somewhat common when looking at longtime or heavy opioid users and those withdrawing from benzodiazepines. Primarily however, it is usually the most common and most highly pronounced among users of DMT and high dose psilocybin, this can also include their chemical analogues as well.